Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 138, NWS Des Moines, IA

May 27, 2017Mahaska County, Poweshiek County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2017, 3:55 PM CDT for Mahaska County, Poweshiek County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 3:55 PM CDT (20:55 UTC)
Expired
May 27, 2017, 4:30 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mahaska County, IA, Poweshiek County, IA

The radar

The Des Moines radar (KDMX), 110 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

048 
WUUS53 KDMX 272055
SVRDMX
IAC123-157-272130-
/O.NEW.KDMX.SV.W.0138.170527T2055Z-170527T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
355 PM CDT SAT MAY 27 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southeastern Poweshiek County in central Iowa...
  Northeastern Mahaska County in south central Iowa...

* Until 430 PM CDT.

* At 355 PM CDT, a severe thunderstorm was located near Montezuma,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Montezuma, Deep River, Barnes City and Guernsey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 9241 4142 9241 4137 9254 4152 9264
      4169 9230 4151 9230
TIME...MOT...LOC 2055Z 236DEG 23KT 4149 9252 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
2 follow-up statements
326 
WWUS53 KDMX 272109
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
409 PM CDT SAT MAY 27 2017

IAC157-272119-
/O.CAN.KDMX.SV.W.0138.000000T0000Z-170527T2130Z/
Poweshiek IA-
409 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POWESHIEK COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area, therefore, the warning has been cancelled.

LAT...LON 4150 9241 4142 9241 4137 9254 4148 9255
TIME...MOT...LOC 2109Z 256DEG 19KT 4141 9244 

$$

IAC123-272130-
/O.CON.KDMX.SV.W.0138.000000T0000Z-170527T2130Z/
Mahaska IA-
409 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN MAHASKA COUNTY...

At 409 PM CDT, a severe thunderstorm was located near What Cheer, or
12 miles south of Montezuma, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
northeastern Mahaska County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4150 9241 4142 9241 4137 9254 4148 9255
TIME...MOT...LOC 2109Z 256DEG 19KT 4141 9244 

HAIL...1.00IN
WIND...60MPH
 
$$

Donavon
904 
WWUS53 KDMX 272124
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
424 PM CDT SAT MAY 27 2017

IAC123-272133-
/O.EXP.KDMX.SV.W.0138.000000T0000Z-170527T2130Z/
Mahaska IA-
424 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MAHASKA COUNTY
WILL EXPIRE AT 430 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4150 9241 4142 9241 4137 9254 4148 9255
TIME...MOT...LOC 2123Z 236DEG 23KT 4145 9235 

$$

Donavon

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:39 PM CDT, 16 minutes earlier.

Area forecast discussion, May 27, 3:39 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
339 PM CDT Sat May 27 2017

.SHORT TERM.../Tonight through Sunday/
Issued at 333 PM CDT Sat May 27 2017

The main forecast concern was focused on lingering showers/storms
this afternoon and evening across the eastern portions of the
forecast area. Much of the forcing and any instability has begun
to weaken and thus the current storms/showers look to diminish by
around 00z or sooner.

Another weak shortwave looks to pass through the state tonight
into early Sunday morning providing another round of light showers
looks possible east of I- 80. However, with the secondary trough
moving through tonight, limited moisture and forcing associated
with this system and have very low confidence with any measurable
precipitation tonight. Other concern is breezy weather tomorrow
afternoon with decent mixing and winds atop the mixed layer around
20-25 knots and the majority of the gusts will be realized at the
surface due to the deep dry adiabatic sounding profiles. Thus,
nudged up winds and temperatures slightly tomorrow afternoon.

.LONG TERM.../Sunday night through Saturday/
Issued at 333 PM CDT Sat May 27 2017

Overall, a very inactive long-term fcst period for this time of
year. With westerly to NW flow all week, we should be solidly
locked into near-normal temperatures with highs in the 70s and
lows in the 50s.

Monday into Tuesday... 19z Sat water vapor imagery clearly picking
up on cut-off low over Mantitoba slowly dropping to the southeast.
By Monday morning, this low should be positioned near Lake
Superior. Models in decently solid agreement with tracking this
low, so consensus blend appropriate. Timing of trough axis/weak
cold front appears to pass through Iowa Monday morning. If this
timing holds, would need to raise POP/QPF Monday morning and lower
it for Monday afternoon. Monday afternoon looks to be stratus/sc
fest with wrap- around 850mb moisture overspreading much of Iowa,
increasing to the north and east. Could see an isolated shower or
two, but with lack of focusing mechanism, will be difficult for
anything sustained to get going. Fairly similar/persistent day
expected for Tuesday... With Tuesday being less windy as pressure
gradient relaxes with upper low propagating eastward, further away
from Iowa.

Wednesday through Thursday Morning... Iowa stays in NW Flow
regime. With wrap-around moisture east of the area and sfc high
pressure passing through the upper Midwest, expecting decently
sunny day Wednesday. 850mb temps in the +5C to +10C range,
suggesting highs in the upper 60s to mid 70s. With light winds,
should be a decently pleasant time period.

Thursday Afternoon and Beyond... Models diverge on mesoscale (as
expected), but synoptic scale trend generally shows Iowa in return
flow/WAA by Thursday afternoon as sfc high moves into the Ohio
Valley region. 12z Sat GFS picking up on a strong band of theta-e
advection and frontogenetical forcing associated with a warm
front pushing through Iowa Thursday into Friday. Due to model
divergence, confidence not the greatest with this solution... but
have left in token chance POPs for now. Long-range models in
agreement with warming as 850mb temps make it into the +10C to
+15C range...possibly placing Iowa well into the 80s by next
weekend.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1250 PM CDT Sat May 27 2017

The scattered storms look to impact mainly ALO, MCW and possibly
FOD this afternoon as they continue to push north-northeast.
Otherwise, expecting VFR conditions through much of the TAF
period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Podrazik
LONG TERM...Kotenberg
AVIATION...Podrazik
Hazardous weather outlook, May 27, 3:28 PM CDT, 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
328 PM CDT Sat May 27 2017

IAZ073>075-083>086-094>097-282030-
Warren-Marion-Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-
Appanoose-Davis-
328 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There will be a chance of thunderstorms through early tonight.
Though a few storms may be strong, the threat for severe weather
is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Slight chances for thunderstorms return to the forecast late
Thursday into Friday with low severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed through next week.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>072-081-
082-092-093-282030-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Adams-Union-Taylor-Ringgold-
328 PM CDT Sat May 27 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Slight chances for thunderstorms return to the forecast late
Thursday into Friday with low severe weather potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely not be needed through next week.

Kotenberg

In the hours before

Special weather statement, May 27, 9:58 AM CDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Des Moines IA
958 AM CDT SAT MAY 27 2017

IAZ070-071-271545-
Adair IA-Cass IA-
958 AM CDT SAT MAY 27 2017

...LINE OF STORMS MAY PRODUCE DIME SIZE HAIL...

At 957 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Griswold to 9 miles north of Lake Icaria.
Movement was north at 20 mph.

Dime size hail will be possible with these storms.

Locations impacted include...
Atlantic, Griswold, Lewis, Massena, Cumberland, Bridgewater, Wiota,
Cold Springs State Park, Griswold Park, Atlantic Municipal Airport
and Lake Anita State Park.

LAT...LON 4143 9515 4141 9456 4116 9460 4116 9516
TIME...MOT...LOC 1457Z 184DEG 18KT 4122 9506 4120 9470

Kotenberg
Special weather statement, May 27, 10:00 AM CDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1000 AM CDT SAT MAY 27 2017

IAZ045-046-057-058-271600-
Guthrie IA-Audubon IA-Greene IA-Carroll IA-
1000 AM CDT SAT MAY 27 2017

...CLUSTER OF STORMS MAY PRODUCE DIME SIZE HAIL...

At 1000 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Irwin to 6 miles southeast
of Audubon. Movement was north at 30 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Audubon, Manning, Coon Rapids, Exira, Elk Horn, Templeton,
Kimballton, Dedham, Halbur, Brayton, Willey, Gray, Manning Municipal
Airport and Audubon County Airport.

LAT...LON 4200 9509 4199 9454 4150 9475 4151 9504
      4160 9504 4160 9508
TIME...MOT...LOC 1500Z 198DEG 24KT 4170 9507 4168 9483

Kotenberg
Special weather statement, May 27, 10:31 AM CDT, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1031 AM CDT SAT MAY 27 2017

IAZ072-073-082>084-271615-
Clarke IA-Lucas IA-Union IA-Madison IA-Warren IA-
1031 AM CDT SAT MAY 27 2017

...LINE OF STORMS CAPABLE OF PRODUCING DIME SIZE HAIL...

At 1030 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northwest of Lakeside Casino to 12
miles west of Chariton. Movement was north at 25 mph.

Dime size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Winterset, Osceola, Lakeside Casino, Avenue Of The Saints Event
Center, Milo, Murray, St. Charles, New Virginia, Truro, Lacona,
Lorimor, Lucas, St. Marys, East Peru, Lake Ahquabi State Park and
Otter Creek County Park.

LAT...LON 4104 9411 4134 9409 4130 9333 4119 9333
      4102 9343
TIME...MOT...LOC 1530Z 195DEG 23KT 4110 9398 4108 9353

Kotenberg
Special weather statement, May 27, 11:39 AM CDT, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1139 AM CDT SAT MAY 27 2017

IAZ047-059>061-271715-
Boone IA-Jasper IA-Polk IA-Dallas IA-
1139 AM CDT SAT MAY 27 2017

...LINE OF STRONG STORMS MAY PRODUCE WIND GUSTS TO 40 MPH AND
BRIEF HEAVY DOWNPOURS...

At 1139 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Granger to near Pleasant Hill. Movement
was northeast at 30 mph.

Winds in excess of 40 mph will be possible with these storms.
visibility may also be reduced to one mile during periods of heavy
rain... potentially impacting travel.

Locations impacted include...
Des Moines, Ankeny, Johnston, Altoona, Pleasant Hill, Grimes,
Bondurant, Polk City, Saylorville, Madrid, Mitchellville, Colfax,
Prairie City, Granger, Saylorville Lake, Adventureland Amusement
Park, Big Creek Lake, Prairie Meadows, Iowa State Fairgrounds and
Elkhart.

LAT...LON 4151 9337 4176 9392 4196 9378 4192 9370
      4186 9370 4186 9356 4166 9310
TIME...MOT...LOC 1639Z 207DEG 26KT 4178 9389 4154 9338

Kotenberg
Special weather statement, May 27, 12:08 PM CDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1208 PM CDT SAT MAY 27 2017

IAZ048-049-060-061-271745-
Story IA-Jasper IA-Polk IA-Marshall IA-
1208 PM CDT SAT MAY 27 2017

...LINE OF STRONG STORMS MAY PRODUCE WIND GUSTS OF 40 TO 50 MPH
BRIEF PERIODS OF HEAVY RAIN AND SMALL HAIL...

At 1206 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Slater to 6 miles north of Bondurant.
Movement was northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms. Visibility may be reduced to one mile or less during
periods of heavy rain...creating potentially hazardous travel
situation.

Locations impacted include...
Ames, Nevada, Huxley, Slater, Maxwell, Colo, Melbourne, Cambridge,
Elkhart, Collins, Kelley, Rhodes and Ames Municipal Airport.

LAT...LON 4173 9338 4189 9370 4194 9370 4213 9352
      4193 9307
TIME...MOT...LOC 1706Z 213DEG 23KT 4191 9365 4179 9341

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:12 AM CDTDense Fog AdvisoryDMXBlack Hawk, Bremer, Butler, Grundy, Hardin, Jasper and 11 more6 hr
May 27, 8:49 AM CDTSpecial Weather StatementDMXRinggold, Taylor56 min
May 27, 8:59 AM CDTSpecial Weather StatementDMXCass61 min
May 27, 9:04 AM CDTSevere Thunderstorm WarningDMXAudubon, Cass28 min
May 27, 9:49 AM CDTSpecial Weather StatementDMXUnion41 min
May 27, 9:58 AM CDTSpecial Weather StatementDMXCass47 min
May 27, 10:00 AM CDTSpecial Weather StatementDMXAudubon60 min
May 27, 10:31 AM CDTSpecial Weather StatementDMXMadison44 min
May 27, 11:39 AM CDTSpecial Weather StatementDMXPolk36 min
May 27, 12:08 PM CDTSpecial Weather StatementDMXStory37 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.